Tennessee, 2005

Damaging Wind in Tennessee, June 20, 2005

June 20, 2005 · NWS MRX · 1 event in 1 county or zone

1 thunderstorm wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$20,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Morristown, TN wrote its last area forecast discussion before the first event at Jun 20, 8:30 AM EST, 4 hours earlier.

Area forecast discussion, Jun 20, 8:30 AM EST, 4 hours before
AREA FORECAST DISCUSSION...RETRANSMISSION
NATIONAL WEATHER SERVICE MORRISTOWN TN
930 AM EDT MON JUN 20 2005

.DISCUSSION...THE SOUTHERN APPALACHIAN REGION IS BETWEEN SYNOPTIC
SYSTEMS TODAY WITH HIGH PRESSURE ACROSS THE CENTRAL U.S. AND AN
UPPER LOW OVER THE CAROLINAS.  MODELS IN DECENT AGREEMENT WITH THE
LOW ROTATING A BIT WESTWARD...REACHING SLIGHTLY INTO THE MRX CWA.
WITH GOOD DIURNAL HEATING...OUR AIR MASS WILL BECOME MODERATELY
UNSTABLE THIS AFTERNOON.  THE CIRCULATION AROUND THE LOW WILL
INCREASE LOW TO MID LEVEL MOISTURE AND LIFT ASSOCIATED WITH WEAK
WAVES ROTATING AROUND THE LOW WILL ACT AS THE TRIGGER FOR AFTERNOON
AND EVENING SHOWERS AND THUNDERSTORMS.  ALL HANDLED WELL IN THE
CURRENT FORECAST...WILL UPDATE LATE MORNING TO REMOVE MORNING
WORDING.

&&
.PRELIMINARY POINT TEMPS/POPS...
CHATTANOOGA AIRPORT, TN             86  62  88  66 /  30  20  10  10
KNOXVILLE MCGHEE TYSON AIRPORT, TN  84  61  85  64 /  30  20  10  10
OAK RIDGE, TN                       84  61  85  64 /  30  20  10  10
TRI CITIES AIRPORT, TN              82  57  82  59 /  30  20  10  20

&&
.MRX WATCHES/WARNINGS/ADVISORIES...
NC......NONE.
TN......NONE.
VA......NONE.

&&

MJB
Hazardous weather outlook, Jun 20, 4:00 AM EST, 8 hours 30 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MORRISTOWN TN
500 AM EDT MON JUN 20 2005

NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-005-
006-008-210900-
ANDERSON-BLEDSOE-BLOUNT SMOKY MTN-BRADLEY-CAMPBELL-CHEROKEE-
CLAIBORNE-CLAY-COCKE SMOKY MTN-EAST POLK-GRAINGER-HAMBLEN-HAMILTON-
HANCOCK-HAWKINS-JEFFERSON-JOHNSON-KNOX-LEE-LOUDON-MARION-MCMINN-
MEIGS-MORGAN-NORTH SEVIER-NORTHWEST CARTER-NORTHWEST COCKE-
NORTHWEST GREENE-NORTHWEST MONROE-NW BLOUNT-RHEA-ROANE-RUSSELL-
SCOTT TN-SCOTT VA-SEQUATCHIE-SEVIER SMOKY MTN-SOUTHEAST CARTER-
SOUTHEAST GREENE-SOUTHEAST MONROE-SULLIVAN-UNICOI-UNION-
WASHINGTON TN-WASHINGTON VA-WEST POLK-WISE-
500 AM EDT (400 AM CDT) MON JUN 20 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST TENNESSEE...SOUTHWEST
VIRGINIA AND EXTREME SOUTHWEST NORTH CAROLINA.

.DAY ONE (TODAY AND TONIGHT)...

SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP ACROSS THE AREA THIS
AFTERNOON AND EVENING...WITH A FEW ISOLATED STORMS POSSIBLY BECOMING
SEVERE. THE MAIN THREATS FROM THIS STORMS WILL BE THE POSSIBILITY OF
DAMAGING WINDS...LARGE HAIL UP TO THE SIZE OF A NICKEL...AND LOCALLY
HEAVY RAINFALL WHICH MAY CAUSE SOME FLOODING OF LOW LYING AND FLOOD
PRONE AREAS.

.DAYS TWO THROUGH SEVEN (TUESDAY THROUGH SUNDAY)...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND EVENING.

PLEASE STAY TUNED TO NOAA WEATHER RADIO OR VISIT OUR WEBSITE AT
WWW.SRH.NOAA.GOV/MRX.

DMG

The radar

The Knoxville radar (KMRX), 120 km away, was scanning. The volume nearest the first event began at 17:28 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Monroe

When
June 20, 12:30 PM EST to 12:40 PM EST
Where
Monroe County, Tellico Plains
Measured
65 kt (75 mph) estimated gust
Property damage
$20,000
Reported by
LAW ENFORCEMENT
Coordinates
35.367, -84.300

Numerous trees down in Tellico Plains and Mt Vernon.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Tennessee in 2005Every state in 2005This day in weather historyWarnings in Tennessee, June 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5461866.